Georgia, 2006

Winter Weather in Georgia, February 18 to 19, 2006

February 18 to 19, 2006 · NWS FFC · 9 events in 9 counties and zones

Light freezing rain spread across the far north Georgia counties during the afternoon and evening with temperatures hovering near 32 degrees. Ground surfaces were warm enough from previous warm days to prevent ice accumulation on most roads.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Light freezing rain spread across the far north Georgia counties during the afternoon and evening with temperatures hovering near 32 degrees. Ground surfaces were warm enough from previous warm days to prevent ice accumulation on most roads. Ice accumulations, mainly less than 1/10 inch, were confined to trees, power lines, and other exposed objects. A few bridges and over passes became icy in the far north. Below, are the most significant reports of icing received during this event:Dade - Thin coating of ice on trees at the higher elevations (e.g., Lookout Mountain).Dawson - Thin coating of ice on bridges, including Georgia Highway 52 near the Gilmer county line.Catoosa - Thin coating of ice on bridges, including Interstate-75.Chattooga - Thin coating of ice on trees.Fannin - Thin coating of ice on a few roads and bridges in the far northern part of the county from Blue Ridge to McCaysville.Lumpkin - Thin coating of ice on trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 18, 10:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 18, 10:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1039 AM EST SAT FEB 18 2006

.UPDATE...
WE MAY HAVE ALREADY SEEN THE HIGH TEMP FOR THE DAY FOR THE
NORTHWESTERN THIRD OF THE FORECAST AREA. PRECIPITATION /VIRGA/ IS
ALREADY FALLING IN THESE AREAS AND WITH THE TEMP/DEWPOINT SPREAD
IN THESE AREAS...EVAPORATIONAL COOLING WILL SET IN QUICKLY.
ALSO...WITH NORTHWEST WINDS /BRIEFLY GUSTY/ TO ADVECT IN COOLER
AND DRIER AIR...DO NOT EXPECT TO SEE MUCH IF ANY RISE TO
TEMPERATURES. THIS BEING SAID...FORECAST TEMPS WERE RUNNING A
LITTLE WARMER THAN OBSERVATIONS...SO HAVE ADJUSTED THESE AND
BUMPED DOWN THE MAXES IN THE NORTHWESTERN AREAS...INCLUDING THE
ATLANTA METRO. LITTLE CHANGE TO EXTREME SOUTHERN AREAS...BUT
LOWERED TEMPS EVEN AS FAR SOUTH AS MACON.

UPSTREAM RADARS SHOW LIGHT PRECIPITATION REACHING THE GROUND NOT
FAR TO THE WEST. HOWEVER...THROUGH THE REST OF THE MORNING
HOURS...LITTLE OF THIS WILL REACH SOUTHERN/SOUTHEASTERN ZONES...SO
LOWERED POPS IN THESE AREAS. LITTLE ADJUSTMENT ELSEWHERE. HAD TO
ADJUST WEATHER GRIDS A BIT DUE TO CHANGES IN TEMPERATURES...ENDED
UP WITH MIXED PRECIPITATION A TAD FURTHER SOUTH. KNOCKED AROUND
THE IDEA OF EXPANDING THE ADVISORY FURTHER SOUTH AS WELL...BUT
REPORTING SITES IN NORTHEASTERN ALABAMA ADJACENT TO THE NON-
ADVISORY AREA ARE SHOWING RAIN. WILL LEAVE THE ADVISORY AS IS
BECAUSE TEMPERATURES SOUTH OF THE ADVISORY AREA DO STILL HAVE A
WAY TO GO BEFORE ANY FREEZING/FROZEN PRECIP WILL ACTUALLY MAKE IT
TO THE GROUND AND REACH THE NUISANCE CRITERIA. WILL HAVE TO RE-
EVALUATE FOR TONIGHT THOUGH...AS CURRENT ADVISORY EXPIRES AT
6PM...AND POPS LINGER THROUGH TONIGHT WHILE TEMPS LOWER TO BELOW
FREEZING. WILL WATCH PRECIP TRENDS CLOSELY THROUGH THE DAY. ON
TOP OF THIS...WITH ALL THIS MOISTURE HANGING AROUND...AND TEMPS
DROPPING BELOW FREEZING...TONIGHT AND SUNDAY MORNING COULD BE
MESSY ON BRIDGES AND OVERPASSES. THUS...WILL HAVE TO PUT SOMETHING
OUT TO COVER THIS...WHETHER IT BE INCLUDED IN AN ADVISORY OR IN A
STAND-ALONE STATEMENT.

ZONES AND ADVISORY UPDATE WILL BE OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 600 AM EST SAT FEB 18 2006)

SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
STRONG HIGH PRESSURE OVER THE MID U.S. DRIFTS TO THE ERN U.S.
THROUGH SUNDAY. MUCH COLDER AIRMASS WILL MOVE INTO N GA
TODAY...ESPECIALLY THE NW. THIS WILL ALLOW FOR A POTENTIAL MIX OF
RAIN...SLEET AND FREEZING RAIN AND WILL CONTINUE THE WINTER WEATHER
ADVISORY. WILL NEED TO MONITOR FOR POSSIBLY EXPANDING THE ADVISORY A
COUPLE OF COUNTIES E AND S. AS WITH PREVIOUS THINKING...LIFT AND
PRECIP SHOULD DIMINISH BY EVENING FOR THE COUNTIES IN THE COLDEST
AIR. WILL CONTINUE SLGT CHC/CHC POPS TONIGHT FOR A POSSIBLE MIXED
BAG OF WINTER PRECIP. ONLY LOW POPS FOR SUNDAY AND SUNDAY NIGHT WITH
EQUALLY SMALL CHANCES FOR MIXED PRECIP IN THE COLDER AIR OF N GA.

LONG TERM...(MONDAY THROUGH FRIDAY)
ANOTHER SURGE OF MOISTURE LOOKS TO COME ACROSS MONDAY AND CONTINUE
ON AND OFF INTO FRIDAY. WILL BE DIFFICULT TO TIME ANY PRECIP AS WEAK
SHORT WAVES CONTINUE IN THE SW FLOW ALOFT.

AVIATION...
RAIN SPREADING INTO NORTH GA WILL LOWER CEILINGS AND VISIBILITIES
DURING THE DAY. CEILINGS BECOMING MVFR THIS MORNING...OCCASIONALLY
IFR IN RAIN BY AFTERNOON. VISIBILITY 3 TO 5SM IN RAIN. WINDS
NORTHWEST 10 TO 12KT AS COLD HIGH PRESSURE SINKS SOUTHWARD. FREEZING
OR FROZEN PRECIPITATION MIXING IN WITH RAIN THIS MORNING MAINLY
NORTH OF RMG TO GVL. AS COLD AIR PUSHES SOUTHWARD...FROZEN
PRECIPITATION POSSIBLE ATL...AHN AREA AFTER 21Z.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         41  32  43  35 /  90  30  20  30
ATHENS          52  32  43  34 /  90  30  20  20
GAINESVILLE     43  31  41  35 / 100  20  20  30
ROME            42  30  44  35 / 100  30  20  30
COLUMBUS        52  39  50  41 /  80  50  20  30
MACON           54  39  50  38 /  70  60  20  20

&&

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
CATOOSA...DADE...MURRAY...WALKER...WHITFIELD.

&&

TDP
Hazardous weather outlook, Feb 17, 8:24 PM EST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
824 PM EST FRI FEB 17 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
824 PM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...FRIDAY NIGHT

...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
AN ARCTIC FRONTAL BOUNDARY WILL SINK SLOWLY SOUTH INTO CENTRAL
GEORGIA OVERNIGHT. THE ARCTIC SURFACE HIGH WILL MOVE SLOWLY FROM
THE MIDWEST TOWARD THE OHIO VALLEY THROUGH SUNDAY. A VERY SHALLOW
ARCTIC AIR MASS WILL SLOWLY FILTER SOUTH INTO THE STATE DURING THE
WEEKEND. ZONAL FLOW ALOFT WILL KEEP A SERIES OF WEAK DISTURBANCES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
...AS COLD ARCTIC AIR CONTINUES TO FILTER INTO NORTH GEORGIA LATE
TONIGHT...TEMPERATURES WILL DROP JUST BELOW FREEZING BY
MORNING...MAINLY NORTH OF A ROME...ELLIJAY...TO HELEN LINE.
MEANWHILE...A WEAK UPPER-LEVEL DISTURBANCE WILL TRACK ACROSS THE
AREA EARLY SATURDAY...BRINGING LIGHT PRECIPITATION TO THE AREA. WITH
TEMPERATURES DROPPING BELOW FREEZING IN THE FAR NORTHERN
AREAS...SOME OF THIS PRECIPITATION MAY FALL AS LIGHT FREEZING RAIN
OR LIGHT SLEET. THERE IS ALSO A SLIGHT POSSIBILITY OF FROZEN
PRECIPITATION IN THE FAR NORTHERN AREAS MONDAY AND TUESDAY
MORNINGS AS WELL. OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE
NOT EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

RAB

In the hours before

Special weather statement, Feb 18, 10:59 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1059 AM EST SAT FEB 18 2006

GAZ006>009-011>016-019>025-027-030>039-041>055-057-190400-
FANNIN-GILMER-UNION-TOWNS-CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-
WHITE-FLOYD-BARTOW-CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-
POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-
OGLETHORPE-WILKES-HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-
ROCKDALE-WALTON-NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-
FAYETTE-CLAYTON-HENRY-
INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND...
ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA...
LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT...
DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY
1059 AM EST SAT FEB 18 2006

...A MIXTURE OF RAIN AND WINTRY PRECIPITATION POSSIBLE ACROSS NORTH
GEORGIA TODAY AND TONIGHT...

A SURGE OF MOISTURE WILL MOVE ACROSS THE AREA TODAY BRINGING
PRECIPITATION TO NORTH GEORGIA. ALTHOUGH TEMPERATURES ARE EXPECTED
TO REMAIN ABOVE FREEZING IN ALL BUT FAR NORTHWEST GEORGIA...THE
AIRMASS IS EXPECTED TO COOL DURING THE DAY. THIS PROCESS WILL
CONTINUE OVERNIGHT. INITIALLY...THE PRECIPITATION WILL FALL AS
RAIN. HOWEVER...DURING THE DAY AND ESPECIALLY INTO THE OVERNIGHT
PERIOD AS TEMPERATURES COOL AND EVENTUALLY FALL BELOW FREEZING
THE RAIN MAY MIX WITH SOME SLEET...FREEZING RAIN OR PERHAPS EVEN
SOME SNOW. NO ACCUMULATIONS OF ICE OR SNOW ARE EXPECTED.
HOWEVER...SOME SLICK SPOTS MAY DEVELOP ON AREA BRIDGES OR
OVERPASSES ACROSS FAR NORTH GEORGIA AS WELL AS LESS TRAVELED AND
MOUNTAIN ROADWAYS. IN ADDITION...AS TEMPERATURES DROP BELOW
FREEZING TONIGHT...ANY WATER ON AREA ROADS MAY FREEZE...CAUSING
ADDITIONAL TRAVEL PROBLEMS SUNDAY MORNING.

RESIDENTS ACROSS NORTH GEORGIA SHOULD MONITOR NOAA WEATHER RADIO
OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION AND FORECASTS ON
THIS WINTER WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Catoosa

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Catoosa forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.904, -85.138 (the zone’s center; the record gives no point)

Winter Weather, Chattooga

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Chattooga forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.475, -85.345 (the zone’s center; the record gives no point)

Winter Weather, Dade

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Dade forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.855, -85.504 (the zone’s center; the record gives no point)

Winter Weather, Dawson

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Dawson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Winter Weather, Gilmer

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Gilmer forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Winter Weather, Gordon

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Gordon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

Winter Weather, Murray

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Murray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Winter Weather, Walker

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Walker forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

Winter Weather, Whitfield

When
February 18, 12:00 PM EST to February 19, 12:00 AM EST
Where
Whitfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491087, 5491088, 5491089, 5491090, 5491091, 5491092, 5491093, 5491094, 5491095.